The following are excerpts from the newsletter
May 8, 1996
- Low molecular weight, Big potential problem.
- Frequent errors in drug computations require a dose verification
process with independent checks
- Inadvertent heparin overdose due to improper flushing
of temporary IV hemodialysis catheter
- Safety Briefs:
- WARNING! The injection port of B. Braun Medical's
SAFSITE Reflux Valve needleless system is intended to
accommodate blunt point cannulas such as the one on
Tubexes. However, it also accommodates the tip of a
Baxa Oral Syringe, used for unit dosing oral liquids.
- The KePRO newsletter recently offered readers a hospital
corrective action plan for preventing cancer chemotherapy
- Advice on minimizing patient risk associated with
processing chemotherapy orders has been published in
Am J Health-Syst Pharm, April 1, 1996.
- A small group of hospital pharmacists has asked Abbott
Laboratories to address a problem involving programming
of Abbott PCA Plus II Infusor pumps that use prefilled
cartridges of morphine in either 1 mg/mL or 5 mg/mL
- Medical examiner confirms inadvertent overdose of
topical lidocaine as cause of death.
May 22, 1996
- Improperly compounded IV fluids given to six children
in two separate US incidents
- Action needed: Up to 1/3 of pharmacists still missing
- NPH Given IV In Error
- Chloral Hydrate Related Pediatric Death Latest In A Series
- Safety Briefs:
- Since 1991, when USP published a dispensing standard
to prevent accidental intrathecal injection of vincristine,
no cases have been reported in the US to either FDA
- Transcription of order with incorrect spacing leads
to an error.
- Rhone-Poulenc Rorer's Taxotere® (docetaxel) was approved
- Warning! Prefilled unit-dose syringes of Pitocin4_,
Benadryl®, and Dilantin® from Parke Davis look identical
when removed from their shipping cartons.
- FDA and ISMP are interested in learning more about
medication errors with OTC products that use the same
brand name despite different ingredients.